Sad but true. An example of an error that can occur in any hospital. Our hearts go out to the many distraught parents of these tiny infants ... just imagine the turmoil going on in their minds. These are premature babies who are strugging for life and the least complication will sometimes tip the scales the wrong way. The death of two of the preemies, however, is likely not the result of the heparin overdose.
Fortunately, the other babies will survive thanks to the timely intervention by the the Neonatal Intensive Care Unit nurses and the astute Neonatologists who promptly discontinued the medication, and there is little likelihood that there will be any residual effect from this catastrophe. But the issue here is not so much the injury to the little patients, but is the occurrence of a preventable medication error in one of our community hospitals. You can be assured that a root cause analysis will be performed on this case that hopefully will serve as an educational tool for all hospitals.
There is a lesson to be learned from this sentinel event: Not only do hospitals and all other healthcare entities need to sharpen their vigilance when it comes to preventing medication errors, they need to take extreme measures to provide patient safety on all fronts.